Hail, Fulton
- When
- March 31, 1:20 PM CST to 1:25 PM CST
- Where
- Fulton County, Canton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.570, -90.030
including an EF-3 tornado that killed 3 people in Robinson in Crawford County. The first round of convection developed along a warm front lifting northeastward through the area during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Two rounds of strong to severe thunderstorms spawned 13 tornadoes across central Illinois during the afternoon and evening of March 31st...including an EF-3 tornado that killed 3 people in Robinson in Crawford County. The first round of convection developed along a warm front lifting northeastward through the area during the afternoon. These storms were primarily very large hail-producers, with up to baseball-sized (2.75 diameter) hail being reported in the town of Banner in Fulton County. Once the warm front lifted into northern Illinois, a modestly unstable but highly sheared environment was in place during the late afternoon and evening...with CAPE values of 1500-2500J/kg and 0-6km bulk shear in excess of 70kt. As a trailing cold front approached from the west, additional supercell thunderstorms developed that produced tornadoes, very large hail, and damaging wind gusts. The cells eventually congealed into a broken line as they pushed eastward to the I-57 corridor by mid-evening. Meanwhile, a discrete supercell ahead of the line tracked south of I-70, dropping the EF-3 tornado in Crawford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 10:02 AM CST, 3 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1102 AM CDT Fri Mar 31 2023 .SYNOPSIS... Issued at 1102 AM CDT Fri Mar 31 2023 A volatile day will unfold across central Illinois...as two rounds of thunderstorms bring potentially dangerous severe weather. The first round will occur from early to mid-afternoon when scattered cells track through the area...while the second occurs this evening as a line of storms races eastward out of Missouri. The storms will be capable of damaging wind gusts, large hail, and tornadoes. Stay alert for severe weather warnings and be prepared to take action today. && .UPDATE... Issued at 1102 AM CDT Fri Mar 31 2023 15z/10am surface analysis shows a 992mb low over western Iowa with a warm front arcing eastward into the southern Great Lakes. Partial clearing has taken place in the warm sector, particularly along/south of a Springfield to Mattoon line. This will allow the atmosphere to destabilize over the next few hours, with HREF mean SBCAPEs progged to reach 1000-1500J/kg west of I-55 later this afternoon. At the same time, 0-3km SRH will exceed 300. These parameters will be more than sufficient to support the development and maintenance of supercell thunderstorms. CAMs have been consistently showing two rounds of potential severe weather today...with the first arriving across the W/SW KILX CWA between 18z/1pm and 19z/2pm. It appears discrete supercells will rapidly track E/NE across the area this afternoon...particularly along/north of the I-72 corridor. Damaging wind gusts in excess of 70mph, large hail, and tornadoes will be likely. Given increasing risk for tornadoes with the first round of storms, SPC will be adding a HIGH RISK for severe across the Illinois River Valley. Once these cells depart, a squall line is expected to develop along an advancing cold front across Iowa/Missouri, then race eastward across central Illinois this evening. The storms will be moving in excess of 60mph and will likely push into Indiana between 9pm and 10pm. The primary threat with the squall line will be damaging winds: however, a few tornadoes cannot be ruled out along the line. && .SHORT TERM...(Today and tonight) ISSUED AT 345 AM CDT Fri Mar 31 2023 Early morning surface map shows 992 mb low pressure over east central Nebraska, with its warm front over northern IA and just north of IL. Main area of convection was over far eastern IL into IN while a back band of convection was hanging back across southern IL and arching toward St Louis and south of Scott county. This band of convection was lifting ne toward our sw CWA. So far these thunderstorms have been sub severe, and a few stronger cells earlier may have produce small hail. Southerly breezes were keeping temps up in the low to mid 50s during the night, with upper 50s to near 60F from Macomb and Jacksonville west to the MS river. Aloft a strong 541 dm 500 mb low was spinning over WY, with a flattened upper level ridge over the eastern states, east of the MS river. Latest CAMs deepen low pressure to ~987 mb by 00Z/7 pm as it reaches far ne Iowa, and pulls a cold front eastward toward the west central IL border. Have the convection lifting ne across central IL into mid morning, then a lull for late morning, before scattered thunderstorms develop during this afternoon. Then a fast moving QLCS line of convection to race eastward ahead of cold front through central IL during early and mid evening, mostly exiting east of IL around 03Z/10 pm. SPC day1 outlook continues enhanced risk of severe storms over CWA and expanded moderate risk of of severe over NW IL into the IL river valley. Areas west of I-57 have a 10-15% chance of tornadoes with a hatched area for 10% or greater probability of EF2 or stronger tornadoes within 25 miles of a point. Areas west of I-55 have 15-30% risk of large hail with a hatched area for 10% or greater probability of 2 inch or larger hail within 25 miles of a point. Finally areas from McLean, DeWitt, Macon and Christian counties west have 30-45% risk of damaging winds, with hatched area of 10% or greater probability of 75 mph or higher within 25 miles of a point. SPC has concern for isolated long-track supercells across central MO into IL. Very strong bulk shear of 65-85 kts over area this afternoon and evening while SB CAPES peak from 1000-1500 j/kg ahead of the cold front late this afternoon into mid evening. ILX will be doing a special flight today between 18-21Z to support SPC/severe wx operations. In addition to the severe storms, a very tight pressure gradient develops during this afternoon and tonight and continues into early Saturday afternoon. We issued a wind advisory for entire CWA from 1 pm today until 1 pm Saturday and may need to be extended into Saturday afternoon over eastern IL. The strongest gradient wind gusts of 50-55 mph appear to occur after 3 am tonight into Saturday morning as south winds this afternoon turn sw this evening and west to NW Sat morning. Mild highs today in the upper 60s and lower 70s. Lows tonight in the mid 30s northern/nw CWA and lower 40s in southeast IL. .LONG TERM...(Saturday through Thursday) ISSUED AT 425 AM CDT Fri Mar 31 2023 Strong surface low pressure tracks over central/southern WI and northern lower MI and east of Lake Huron by early Saturday afternoon. Pressure gradient begins to weaken during Saturday afternoon as low pressure pulls away. Wrap around light rain/snow showers to affect northern/ne portions of CWA late tonight and Sat morning. Much colder highs Saturday in the mid to upper 40s, with wind chills getting down into the 20s late tonight into Sat morning over central IL. Weak 1022 mb high pressure ridge shifts east over WI/IL by midnight Saturday night with clearing skies and diminishing winds during Sat evening. Subfreezing lows Sat night in the upper 20s and lower 30s. High pressure ridge strengthens as it shifts east of IL over the eastern Great Lakes and central Appalachians by midday Sunday, with increasing southerly breezes over IL, bringing warmer air back to the region. Highs Sunday in the upper 50s/lower 60s, warmest over west central IL, with mid to upper 60s west of Jacksonville to the MS river. A developing warm front will set up over heart of central IL by Monday with isolated showers over southeast IL overnight Sunday night, and into central IL on Monday morning. Scattered showers and isolated thunderstorms possible Monday afternoon into Monday night. Highs Monday to range from lower 60s nw of the IL river, to the lower 70s south of I-70. Medium to extended range forecast models continue to show another strong storm system ejecting into the central plains on Tue and lifting ne into the upper MS river valley by dawn Wed. This could bring another round of showers and thunderstorms to the area Tue afternoon and Tue night. SPC Day 5 has 15-30% risk of severe storms over all but far northern/ne IL, with the 30% risk over west central IL, west of Peoria and Springfield. All severe wx risks appear at play again with this strong storm system. Breezy south winds on Tue to bring the warmest day of the season to central IL with highs in the mid to upper 70s, and near 80F from Springfield sw. Chance of showers could linger Wed especially over eastern IL behind the cold front and temps cooling, with highs Wed in the upper 50s to near 60f nw of the IL river, and upper 60s in se IL. ECMWF model is quicker pushing qpf east of IL by Wed afternoon than the GFS and GEM models. A southern stream storm system appears to pass south of central IL Thu/Fri and could push low chances of showers as far north as central and especially southeast IL with a bit below normal highs generally in the 50s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 704 AM CDT Fri Mar 31 2023 A mix of low VFR and MVFR ceilings continue this morning as waves of stratocumulus and showers move across the area with and just behind a warm front. Blustery southerly winds will continue throughout the morning as a strong low pressure system deepens and lifts northeast towards the region. Winds will increase gradually throughout the afternoon as the mixed layer deepens and winds aloft strengthen ahead of the low, but the strongest gusts are expected late this evening through the overnight period behind a strong cold front; frequent southwest to west gusts to 40 kt, and occasional gusts to nearly 50 kt, will be possible from roughly 02z through the end of the TAF period. Ahead of this front, a line of severe thunderstorms will bring a burst of intense southwest winds which are likely to gust 50 kt or higher at most of the TAF sites. There is also the possibility that one or two waves of thunderstorms will form ahead of the main line, possibly as early as 19-20z. These will pose a threat for hail, scattered wind gusts over 45 kt, and an isolated tornado, in addition to frequent lightning. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 PM CDT Saturday for ILZ027>031-036>038- 040>057-061>063-066>068-071>073. && UPDATE...Barnes SYNOPSIS...Barnes SHORT TERM...07 LONG TERM...07 AVIATION...Bumgardner
Hazardous Weather Outlook National Weather Service Lincoln IL 1158 AM CDT Fri Mar 31 2023 ILZ027>031-036>038-040>042-047>051-011700- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon- 1158 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Severe thunderstorms are likely this afternoon and early evening. Damaging wind gusts over 70 mph, very large hail, and strong tornadoes are all possible. South winds will increase during today, with gusts to around 45 mph this afternoon. Winds will likely gust from 45 to 55 mph tonight into Saturday morning, as winds turn southwest this evening and west to northwest by Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional severe thunderstorms are possible on Tuesday afternoon and Tuesday evening. Minor flooding will continue through next week on the Illinois River from Havana to Beardstown. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 2 pm and 10 pm. ILZ043>046-052>057-061-011700- De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby- 1158 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...This afternoon and tonight. Severe thunderstorms are likely from mid afternoon into mid evening. Damaging winds over 70 mph, large hail, and strong tornadoes are all possible. South winds will increase during today, with gusts of 40 to 50 mph this afternoon. Wind gusts of 45 to 55 mph are expected tonight into midday Saturday as southwest winds this evening turn west to northwest Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional severe thunderstorms are possible on Tuesday afternoon into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 2 pm and 10 pm. ILZ062-063-066>068-071>073-011700- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1158 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Severe thunderstorms are likely from late afternoon into this evening. Damaging winds over 70 mph, large hail, and tornadoes are all possible. South winds will increase during today, with gusts to 45 mph this afternoon. Wind gusts of 45 to 55 mph are expected tonight into midday Saturday, as southwest winds this evening turn westerly Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional severe thunderstorms are possible on Tuesday afternoon into Tuesday night. Lingering flooding on the Wabash, Embarras, and Little Wabash Rivers is expected to subside by early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 2 pm and 10 pm. 25
The Lincoln radar (KILX), 75 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
43 hail, 22 thunderstorm wind, 15 tornado. Local standard time, as filed.
A tornado briefly touched down near the intersection of Spring Lake Road and State Park Road about 3 miles southeast of Banner at 2:37 PM CDT before quickly dissipating. No damage was observed.
The hail caused significant damage to vehicles, with several cars requiring towing from the roadway.
A gas station canopy collapsed on Harmon Highway.
A tornado touched down just west of the intersection of Dee-Mac Road and Harding Road 1 mile west of Deer Creek at 3:15 PM CDT. The tornado damaged a barn, then quickly dissipated in an open field 1 mile northwest of Deer Creek at 3:16 PM CDT.
A tornado briefly touched down in an open field 2.7 miles east of Eureka at 3:23 PM CDT. No damage was observed.
A tornado briefly touched down in the Illinois River bottoms about 6.5 miles west-northwest of Winchester at 5:15 PM CDT. No damage was observed.
A tornado briefly touched down north of Chapin Cemetery at 5:27 PM CDT before quickly dissipating. No damage was observed.
A tornado briefly touched down north of the Jacksonville Airport at 5:35 PM CDT. It caused minor tree damage before quickly dissipating by 5:36 PM CDT.
A tree and a few powerlines were blown down on Grosenbach Road.
Power pole and lines were blown down.
A large tree was blown down near Washington Park.
A tornado touched down in an open field one mile northwest of Sherman at 6:12 PM CDT. It tracked northeastward, causing damage to two houses and two outbuildings before crossing I-55. The tornado caused severe roof and siding damage to numerous homes and damaged many outbuildings and detached garages in a subdivision immediately east of I-55. It continued northeastward into a largely rural area, damaging two large barns at a horse farm and throwing sheet metal into open fields before dissipating just west of Wolf Creek about 2 miles southeast of Williamsville at 6:20 PM CDT.
A tornado touched down near the intersection of Overpass Road and Old Route 36 about 1 mile east-southeast of Riverton at 6:18pm CDT. The tornado tracked northeastward, completely removing the roof from a business and causing damage to trees and outbuildings before crossing into southern Logan County at 6:32pm CDT.
This tornado crossed into southern Logan County from Sangamon County at 6:32pm CDT. It continued northeastward across mainly open fields damaging farm outbuildings and causing shingle damage to several homes in the town of Latham before it dissipated on the south side of Latham at 6:46pm CDT.
A power pole was blown down and a tree was knocked over in the Galva Cemetery along Highway 17.
Large trees were blown down on West Olive Street.
A tornado touched down just east of the intersection of East 900 North Road and North 200 East Road about 4 miles north-northwest of Morrisonville at 7:06 PM CDT. The tornado destroyed several grain bins and carried them across an open field as it tracked northeastward before dissipating south of the intersection of East 1100 North Road and North 600 East Road 3 miles northwest of Palmer at 7:08 PM CDT.
A tornado touched down 2 miles south of Taylorville at 7:13 PM CDT. It tracked east-northeastward, knocking down about 30 power poles along North 1250 East Road (Taylorville-Nokomis Blacktop) before dissipating in an open field just east of the road at 7:14 PM CDT.
A large tree was snapped at the base.
A tornado touched down three miles south of Dewey at 7:39 PM CDT. The tornado tracked northeastward, causing significant damage to a business on US-136 between Fisher and Rantoul. It struck a few vehicles as it crossed I-57 before dissipating just south of the intersection of County Road 3400 North and County Road 1800 East about 1 mile south-southeast of Ludlow at 7:48 PM CDT.
A 150-year old Magnolia tree was snapped at the base at the Millikin Homestead.
A tornado touched down in a field northeast of the intersection of East 3700 North Road and County Road 2800 East about 4 miles south-southwest of Rankin at 7:57pm CDT. The tornado tracked northeastward, uprooting trees and damaging a shed before crossing into the National Weather Service Chicago County Warning Area (CWA) in southern Iroquois County at 8:04pm CDT.
A machine shed was destroyed along Illinois Route 1 and Iroquois County Road.
A few power lines were blown down and mangled sheet metal debris was strewn across a field.
Large sections of roofing were removed from a structure southwest of Flatville.
Powerlines were blown onto a motor home and pickup truck along Route 49 south of US-36.
A farm outbuilding was blown over.
Several trees were snapped at the base and a couple buildings suffered roof damage along County Road 2300 North near the intersection with 900 East.
The roofs of two outbuildings were blown off.
Two power poles were blown down near 750 North Road.
Several roads were blocked by downed powerlines.
A large tree was snapped at the base.
A tornado touched down in a field southwest of the intersection of East 390th Avenue and North 1700th Street about 2 miles southwest of Sainte Marie at 8:58pm CDT. The tornado tracked northeastward, causing sporadic tree damage before crossing into western Crawford County between East 500th Avenue and East 600th Avenue at 9:03pm CDT.
This tornado crossed into western Crawford County from Jasper County at 9:03pm CDT. The tornado tracked northeastward, doing minor structural damage to a machine shed along County Highway 1 near Pierceburg. Numerous wooden power poles were snapped and heavy damage to trees was noted with tops sheared off about 30 feet above ground. Structural damage to homes of the EF1-EF2 variety occurred as the tornado moved across County Highway 15 where two single family homes sustained major roof damage. A mobile home was torn in half with its debris strewn about 20 yards in opposite directions. Trees, while sparse in this area, were sheared about 20-30 feet above the ground. Further east along County Highway 15, structural damage occurred to a large machine shed where a stationary semi-trailer blew into its west-facing wall causing the entire structure to fail. The debris from the large machine shed then blew into an old, poorly anchored single-family residence and caused exterior walls to slide off its foundation. Over the next 3 miles along the path of the tornado just before it reached the south side of Robinson, considerable tree damage was observed.
As the tornado tracked into the south side of Robinson, it narrowly missed a major oil refinery. The tornado destroyed two manufactured homes resulting in two fatalities as it crossed County Highway 9 near the interchange of East 900th Avenue and North 1200th Street. Damage to structures, trees, and wooden power poles was determined to be EF1-EF2.
Heavy structural damage (EF3) and an additional fatality were noted on the east side of Robinson near the interchange of State Highway 1 and East 1050th Avenue where a two-story masonry building experienced failure to its top story walls. The adjacent properties also experienced heavy damage where the exterior walls of two |single-family homes collapsed. Damage to trees and utility poles in this area was extensive due to the amount of debris strewn toward the northeast.
The tornado then moved over Robinson Municipal Airport, destroying airport hangers and a small outbuilding. The progressive collapse of the rigid frames of the metal building systems, which included steel beams measuring greater than 18 inches in diameter, caused the survey team to estimate EF3 damage at this point.
A continuous track of EF1 damage then extended northeastward across County Highway 5 where multiple single-family homes exhibited large sections of their roof structures removed. In addition, multiple large machine sheds experienced a collapse of their wall structures.
The survey team concluded that the storm likely maintained its intensity as it tracked northeastward toward the Wabash River, noting about a quarter-mile wide swath of heavy tree damage to distant tree lines as it continued toward the river. The tornado then crossed the Wabash River into the National Weather Service Indianapolis County Warning Area (CWA) in western Sullivan County at 9:21pm CDT.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Crawford | 2023-03-31 | 40 | Male | Permanent Structure | Direct |
| Tornado, Crawford | 2023-03-31 | 50 | Female | Permanent Structure | Direct |
| Tornado, Crawford | 2023-03-31 | 69 | Female | Permanent Structure | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082587, 1082588, 1083232, 1082589, 1082591, 1082592, 1082593, 1082594, 1082708, 1082596, 1082598, 1082600, 1082602, 1082603, 1082604, 1082605, 1082606, 1082608, 1082609, 1082610, 1083266, 1082612, 1083268, 1082613, 1082614, 1082615, 1082636, 1082616, 1082617, 1082618, 1082620, 1082621, 1083238, 1082622, 1083233, 1083241, 1082623, 1082624, 1082625, 1082626, and more.